A lot of research has been conducted around the consumption and overuse of paracetamol and adverse effects associated with it. Now, a pediatrician in the U.K. has alleged that overuse of paracetamol-based medicines could have a severe impact on the health of children as well.

Alastair Sutcliffe, a professor of pediatrics at University College London, said that parents should be careful while administering paracetamol-based medicines such as Calpol to their children. By wrongly using paracetamol for mild fevers, parents put their children at higher risk of asthma, said Sutcliffe.

The famed pediatrician reportedly added that there are chances that children are being administered the dose in exceeded amounts, particularly when they are being looked after by a number of caretakers from grandparents to school authorities.

"Parents are using paracetamol too permissively. They seem to fear fever as an illness per se, which it is not,” said Sutcliffe, according to the Independent. "There is evidence that the excess usage of paracetamol is associated with increased rates of asthma, increased rates of liver damage, but less widely known, kidney and heart damage."

Pediatrician Helen Sammons reportedly said that while paracetamol can be given to treat pain and discomfort in children, it should not be given as an antidote for mild temperature. She further said that parents should not rely too much on thermometers, and should look for symptoms of fever such as lack of thirst and lethargy.

Parents have been reportedly strictly urged to consult a health professional before administering any paracetamol-based medicine to their children.